Risks of Heroin Overdose
Heroin abuse and overdose: the risks
It is difficult to overstate the degree of devastation that can result from heroin abuse and addiction. Physical health, mental stability, academic progress, interpersonal relationships, career success, continued employment, and financial well-being can all be negatively impacted when a person abuses and becomes dependent upon heroin. In addition to experiencing myriad short- and long-term problems, individuals who abuse heroin also put themselves in danger of one irreversible outcome every time they ingest this dangerous substance: death via overdose.
Of course, heroin overdose is not always a lethal experience. However, whenever a person consumes heroin in a larger amount than his or her body can safely process, he or she is in jeopardy of several unpleasant effects, including permanent damage and potential loss of life.
Overdose can occur the first time a person ingests heroin, but the risk increases when the individual becomes addicted. When a person has become addicted to heroin, he or she will lose the ability to control the amount and frequency of his or her heroin abuse. He or she will also develop tolerance, which means he or she will need to consume larger or more potent doses in order to achieve the desired effect. Both of these effects of addiction can increase an individual’s risk for overdose.
Regardless of an individual’s experience with heroin, overdose is a risk every time he or she abuses this drug. If an individual who overdoses on heroin does not receive effective emergency medical attention, this experience can be fatal.
What Are The Signs?
The signs of heroin overdose
The ways that a person’s body reacts to heroin may vary depending upon several factors that are unique to that individual, including his or her past abuse of heroin and the presence of other substances of abuse. Thus, not every person who overdoses on heroin will display the same signs and symptoms. However, the following are among the more common signs that may indicate that a person’s heroin consumption has overwhelmed his or her body’s ability to process this opioid:
- Extreme fatigue and drowsiness
- Confusion and disorientation
- Faint pulse
- Diminished blood pressure
- Extremely slow, shallow, and/or labored breathing
- Pupillary constriction
- Bluish coloration near lips and/or fingertips
- Muscle spasms
- Loss of consciousness
- Inability to respond to stimuli
- Cardiac arrest
Anyone who demonstrates any of these symptoms after abusing heroin may have overdosed and is in need of immediate emergency medical attention.
Addiction Overdose: What To Do?
What to do if a person near Minneapolis & St. Paul, MN is showing signs of heroin overdose
As indicated in the previous section, it is essential that effective emergency medical attention is summoned if a person displays signs of having overdosed on heroin. Due to the need to quickly get rehab for a person who has overdosed, the best approach is likely to be calling 911 or otherwise contacting emergency responders in the area.
The emergency medical technicians (EMT), doctors, and other professionals who treat individuals who have overdosed need information in order to provide the best possible care. If someone has overdosed in your presence, your ability to answer following questions may significantly increase the likelihood that treatment professional or professionals can provide life-saving care:
- What symptoms did the individual experience that prompted you to call for help?
- How much heroin did the individual ingest?
- Had the individual consumed any other substances?
- How long has the individual been using heroin?
- How did the individual consume this heroin? For example, did he or she inject, inhale, or smoke the drug?
- Has the individual overdosed before? If so, how often and how long ago?
- Does the individual have any medical conditions or allergies to any medications?
If you are incapable of providing this information, this does not mean that the rehab professionals will be incapable of saving the individual who has overdosed; and supplying the answers to these questions does not guarantee that he or she will survive. However, the more that the first responders know what your loved one is experiencing, the better prepared they will be to provide the best possible care.
Individuals who have overdosed on heroin are clearly in need of professional help, both for the immediate effects of the heroin overdose and to help them overcome the urge to abuse heroin in the future. A person does not need to overdose or experience any other form of hitting “rock bottom” before getting help for heroin abuse or addiction, but once a person has survived such a traumatic experience, he or she is clearly in need of rehab.
At residential rehab center near Minneapolis & St. Paul, Minnesota, we understand the many ways that heroin abuse and addiction can impact an individual’s life, and we know that choosing to get help, even after experiencing negative outcomes, can be difficult. We recognize the courage of each person who enters treatment with us, and we commend them for having the strength to take the important first steps on the path toward a drug-free future.
For more about treatment for heroin addiction at our rehab center, or for answers to any specific questions that you may have, please contact us at your convenience. We look forward to speaking with you and helping you to decide if our addiction rehab center is the perfect place for you or for a loved one.